Hair Loss Seen in RRMS Patients Using Aubagio Often Temporary and Mild, Study Says

Hair Loss Seen in RRMS Patients Using Aubagio Often Temporary and Mild, Study Says

Hair thinning in relapsing-remitting multiple sclerosis (RRMS) patients using Aubagio is usually mild and temporary, and does not require stopping treatment, a small real-world study reports.

The research, “Real-World Observational Evaluation of Hair Thinning in Patients with Multiple Sclerosis Receiving Teriflunomide: Is It an Issue in Clinical Practice?,” was published in the journal Neurology and Therapy.

MS patients treated with disease-modifying therapies have sometimes been found to experience a loss or thinning of hair, a change that can be upsetting. In the case of Aubagio (teriflunomide, marketed by Sanofi Genzyme), a once-daily oral immunomodulatory treatment, a 10–14% hair loss — compared to 5% with placebo — was reported in an analysis of its clinical trial data, and similar findings have come through case reports.

Most hair-thinning events were observed in the first six months of treatment, and described by clinicians as mild or moderate and not requiring a change in therapy to resolve. No cases of complete hair loss were reported.

To provide patients with appropriate expectations before starting Aubagio, a team of scientists conducted an assessment of hair thinning in real-world clinical practice.

The study — funded by Sanofi and including three company researchers among its six team members — was conducted at nine MS centers in the U.S. between 2013 and 2015. It included RRMS patients who reported hair thinning while using Aubagio at its two approved doses — 7 mg and 14 mg.

Patients and healthcare professionals completed questionnaires at when hair thinning began and again at a follow-up visit about nine months (270 days) later. Hair thinning was classified as mild, moderate or severe by professionals, and ranked from 0 to 10 by patients. Patients were photographed at both visits.

A total of 38 patients completed follow-up (mean age 52), 36 being treated at the 14 mg dose and two with 7 mg. Most were women (97%), had no prior history of hair loss (87%), and many (68%) were also using medications associated with hair thinning for disorders such as epilepsy, migraine or depression.

Results showed that hair-thinning reports began about 2.5 months (mean of 77 days) after starting treatment with Aubagio. At the initial visit, the mean score of hair thinning, as ranked by patients, was 5.0. Healthcare professionals classified most cases as mild (63%) or moderate (34%). Only one case was classified as severe, in a 33-year-old woman with a prior history of hair loss induced by the anticonvulsant topiramate (an approved therapy sold under several brand names).

Most patients reported either complete/near complete resolution (14, or 37%) or marked improvement (16, 42%) at the follow-up visit about six months later. Patients’ mean score of hair thinning dropped to 3.5.

Healthcare professionals agreed with this lessened severity at follow-up, classifying 31 cases (82%) as mild, and seven as moderate (18%).

Only one patient reported minimal improvement, but healthcare professionals rated this case as mild at both visits — line with the overall finding that patient perception was more severe than that of the professionals.

During follow-up, two patients stopped Aubagio treatment due to hair thinning, but one of these later resumed use. Three others also interrupted treatment: one temporarily due to gastrointestinal upset; two others permanently because of rash and gastrointestinal upset.

Hair loss extent ranged from mild to losing clumps of hair, and diffuse thinning was also reported. One patient lost her eyebrows, which, unlike her hair, she did not recover.

Overall, these findings are in line with those of previous studies showing that hair thinning gradually decreased during the course of Aubagio treatment.

“Consistent with observations from the teriflunomide clinical program, hair thinning was usually mild and occurred within the first 3 months of treatment, with most patients fully recovering while remaining on teriflunomide treatment,” the researchers wrote.

According to the team, hair thinning was likely due to a common type of reversible hair loss called telogen effluvium, which is caused by premature transition of active hair follicles to a resting phase, leading to hairs being shed about three months later. Medication is a frequent cause and treatment is normally not required.

Researchers emphasized that these patients had been informed that hair thinning and loss could occur with Aubagio, and this knowledge might have reduced their distress levels.

“As with any potential adverse event, it is important to ensure appropriate expectations through patient education before treatment,” the team wrote.

11 comments

  1. huri tursan says:

    I have been on Aubagio 14mg since 4 years and moderate hair thinning was initially a problem. My neurologue warned me about potential side-effect of Aubagio and suggested the food supplement to be found in Belgium namely Cystine B6. I was lucky thinning stopped.

  2. Dee says:

    This article made me want to cry. These MS treatments are unpleasant to begin with and then you have to deal with miserable side effects! No one wants to lose their hair; it usually happens to men due to heredity, but in women that is rare. A person with active MS is already dealing with loss of self esteem so it’s not easy to just ‘deal with it’.

  3. Becky says:

    I have been on Tysabri for about 8 years. I have been getting increased hair thinning for the last 2 years. I will try the Cystine B6 asap. I hope it helps.

    • Starr Marshall says:

      I also am experiencing thinning hair due to Tysabri. When I ask my Neuro what I could do, he had no response, said he was unaware of that side effect. Glad to know there might be some help out there.

  4. Ruslyn E Hermanson says:

    Had been taking Aubagio for 2 years, hair thinning and then Aubagio stopped working. My gait changed pain increased and I fell breaking the tibia and fibula. Following surgery MRI revealed very active spinal MS.
    I had first doses of Lemtrada November 11, 2017. All progression stopped according to summer 2018 MRI.
    Next Lemtrada November, 2016.

  5. Meg Boehme says:

    I’ve been on Aubagio 14mg for a couple of years. I initially lost some hair which stopped and grew back, but I’ve now lost my fingernails. That started almost a year ago and they’ve been very slow to regrow, peeling and breaking as they do.

  6. Bruxex says:

    I have lost more than 75% of my hair,which was waist lenght. Not it is only shoulder lenght and I have to wear in a ponytail… So I don’t think it was mild…

  7. Crystal Brickell says:

    I changed from Extavia injections, had to due my tremors, but had thinning hair for a bit on Aubagio, then it ALL grew back in okay. It has been my medication for my MS and I have to say I am so thankful. This medication is awesome for me. Good luck to all prayers and hugs. 🤗🙏❤

  8. Laura says:

    I have been on aubagio for almost a year and a half (started mid April 2017). I also experienced moderate/excessive hair loss about 3 months in. I had piles of hair in the shower and bathroom floor – enough everyday to make a small toupee. Luckily I have a lot of hair. The hair loss lasted about 3 months (mid July through early November) and it started growing back in about a month after it stopped falling out. I had been on interferons for years which also caused hair loss initially but not as extreme and I had constant mild hair thinning while taking the interferons. I currently have no hair loss and no hair thinning at all which is great.

  9. Donna Hurst says:

    I was on Aubagio for about 9 months and never experienced hair loss. But about three months in, my hair started curling.

    I had to get off the medication for a few months during a switch in insurance, and my hair straightened out in a few weeks. Once I got back on Augabio it started curling again.

    This was probably the most welcomed side effect I’ve ever had on a medication.

  10. Catherine says:

    I have been on Tecfidera for two years and have a hair-thinning problem. Others I know who take the same drug have the same problem. Reading other comments here, it very much looks like a few of these DMD’s have this effect. Really sad news for us.

Leave a Comment

Your email address will not be published. Required fields are marked *